Back to Ask the Diabetes Team Ask the Diabetes Team

From Bay Minette, Alabama, USA:

A year ago, my 14 year old daughter was diagnosed with reactive hypoglycemia, and she has been on a special diet, but her lows still come often and are sometimes are very hard to raise. She has never fainted, but has come very close. She has a family doctor but was recently referred to a diabetes specialist who put her on pills for type 2 diabetes three times per day.

I read about a glucagon emergency kit. should I have one for her?


I have to tell you that my first response to your question concerns the diagnosis of reactive hypoglycemia which is unusual in a 14 year old girl and difficult to diagnose precisely. Usually this is not attempted because the problem is often both short lasting and fairly easily remedied by diet or sometimes by the use of Precose (acarbose). Since the theory behind the most common form of reactive hypoglycemia is that it represents an inappropriately prolonged insulin effect after meals it would be unusual for most drugs for type 2 diabetes to be appropriate.

I think you need to discuss all this with the doctor before getting a Glucagon Emergency Kit and at the same time ask whether this might be a time to evaluate other forms of hypoglycemia at this age including some of the endocrine and hereditary metabolic causes.


Original posting 4 Jun 2003
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.